Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Gaylord, MI

July 6, 2017Missaukee County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 8:19 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 8:19 PM EDT (00:19 UTC)
Expired
Jul 6, 2017, 9:15 PM EDT
In force
56 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Missaukee County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:55 PM EDTHAIL 14 Nnw Houghton Lake, MIREPORT OF QUARTER SIZED HAIL. RELAYED FROM 9 & 10 NEWS BROADCAST METEOROLOGIST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KAPX 070019
SVRAPX
MIC113-143-070115-
/O.NEW.KAPX.SV.W.0025.170707T0019Z-170707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
819 PM EDT THU JUL 6 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Western Roscommon County in northern Michigan...
  Northeastern Missaukee County in northern Michigan...

* Until 915 PM EDT

* At 818 PM EDT, Doppler radar indicated a severe thunderstorm
  capable of producing half dollar size hail and damaging winds in
  excess of 60 mph. This storm was located over Moorestown, or 15
  miles northeast of Lake City, and moving southeast at 15 mph.

* Locations impacted include...
  Houghton Lake, Roscommon, Prudenville, Roscommon County Airport,
  Higgins Lake, Moorestown, North Higgins Lake, South Higgins Lake
  and Stittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4448 8509 4451 8502 4451 8449 4423 8473
TIME...MOT...LOC 0018Z 302DEG 14KT 4448 8497 

$$

MJG
1 follow-up statement
377 
WWUS53 KAPX 070046
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
846 PM EDT THU JUL 6 2017

MIC113-143-070115-
/O.CON.KAPX.SV.W.0025.000000T0000Z-170707T0115Z/
Roscommon MI-Missaukee MI-
846 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES...

At 846 PM EDT, a severe thunderstorm was located near Higgins Lake,
or near Houghton Lake, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Houghton Lake, Roscommon, Prudenville, Roscommon County Airport,
Higgins Lake and South Higgins Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 8499 4446 8494 4451 8449 4423 8473
TIME...MOT...LOC 0046Z 304DEG 19KT 4439 8479 

HAIL...1.00IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:05 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 8:05 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
805 PM EDT Thu Jul 6 2017

.NEAR TERM...(Tonight through Friday)
Issued at 251 PM EDT Thu Jul 6 2017

...Severe thunderstorms possible into this evening...

High impact weather potential...Large hail and gusty winds possible
in stronger thunderstorm activity this afternoon and evening.

Pattern synopsis/forecast...Shortwave trough digging southeast out
of southern Canada, with an increasingly defined cold front racing
out just ahead of it. Northern Michigan clearly within the warm
sector this afternoon, as evident by temperatures up into the 70s
and 80s and dewpoints well into the 60s. Sharp instability gradient
lies within this warm/moist sector, with upwards of a few thousand
joules/kg of most unstable cape across sections of our area per
latest RAP analysis. Earlier MCS is long gone, but associated
outflow boundaries and convectively agitated mid levels has resulted
in renewed shower and thunderstorm development this afternoon, which
is punching east across the area as of this writing. Storms have
largely behaved, although radar trends definitely suggest some small
hailers and isolated gusty winds. Further west, the destabilization
process has begun as earlier cloudy skies have cleared. Approach of
cold front and remnant outflow/differential heating boundaries may
yet be the trigger for additional storms to develop within this
developing instability axis.

Cold front gets a kick southeast overnight as mid level flow
consolidates and strengthens, clearing our area near or shortly
after sunrise.

Primary forecast concerns/challenges...Addressing severe weather
potential into this evening.

Details...Low confidence forecast indeed heading through the
remainder of this afternoon and evening. Cold pool triggered showers
and thunderstorms will continue to propagate east across the area
the next few hours, waiting on additional upstream development to
arrive later this afternoon and evening as main cold front nears.
Much uncertainty on just how organized this upstream convection will
become, although earlier mentioned destabilization and arrival of
primary wave/cold front does support some decent organization. Would
tend to believe best activity would translate southeast as ongoing
overhead convection begins to stabilize the environment. While not
overly strong, deep layer and effective shear in excess of 35 knots
and still robust instability outside outflow stabilization area may
yet result in some severe weather later this afternoon through early
evening. Not a slam-dunk by no means, but something to monitor for
sure. Front clears the region from northwest to southeast overnight,
ending the rain threat in the process.

Despite frontal passage, lingering low level moisture and enhanced
surface convergence within background northwest wind environment may
provide a few afternoon showers across portions of northeast lower
Michigan Friday. Shouldn't be a big deal, with much of the area and
most of the time remaining dry. It will be noticeably cooler and
drier on Friday.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 251 PM EDT Thu Jul 6 2017

...Dry through Saturday; rain chances Saturday night into Sunday...

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...Upper level trough axis will pivot
across the Upper Great Lakes Friday night with cold air advection
ongoing. Longwave trough pattern will remain over the region through
the weekend as a deep cutoff low wobbles over Hudson Bay. However,
surface high pressure over the central/northern Mississippi Valley
combined with a dry airmass overhead is expected to keep dry
conditions over the area through Saturday. A cold front will drop
south across northern Michigan late Saturday night into Sunday,
interacting with a narrow ribbon of higher PWATs ~1 inch along the
front. This will bring the next chance of showers...and possibly a
few storms by Sunday afternoon with increasing daytime instability.
Temperatures look to remain a tad below normal.

Primary Forecast Concerns...Rain chances Saturday night into Sunday
will be the main forecast concern. Fgen lift looks to be strongest
along the front as it crosses through eastern Upper, gradually
weakening as it progresses further south through the day Sunday.
Meanwhile the better instability and hence thunder potential looks
to develop generally south of M-72 Sunday afternoon. Not expecting
severe storms.

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM EDT Thu Jul 6 2017

An early week cold front and shortwave will bring the primary
chances for rain, and possibly some thunder, as high pressure will
be overhead for the remainder of the week. Pattern remains blocky,
and a cutoff low over the Gulf of Alaska could eject some shortwaves
and kick off showers in currently expected dry periods. Temperatures
will warm through the period, starting near normal and warming to
slightly above by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 805 PM EDT Thu Jul 6 2017

Batch of thunderstorms continue over parts of NE lower Michigan
this hour...close to APN. But otherwise TSTM threat at the
terminal sites is minimal for the the next few hours. There is a
batch of TSTMs moving through far western upper Michigan that will
roll down through northern lower Michigan late this evening into
the overnight hours...but should weaken before getting into the
area. Will see...

Cold front swings through the region overnight into Friday
morning. Behind the front...there may be a period of MVFR and
possible IFR cigs Friday morning as the shallow cooler airmass
overspreads the region. Improvement for the afternoon.

Outside of any storms...winds will be generally under 10
knots...westerly tonight turning into the north for Friday.

&&

.MARINE...
Issued at 251 PM EDT Thu Jul 6 2017

Southwest to west winds become northwest overnight and
Friday as a cold front crosses the region. Thunderstorms remain
possible prior to this frontal passage, some of which could become
strong to severe producing very gusty winds and large hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TBA
MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 PM EDT Thu Jul 6 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
311 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of this afternoon and tonight.

Thunderstorms will continue to develop and move east across the
area for the remainder of this afternoon into the evening. A few
of these storms may become severe through 10 pm, with damaging
wind gusts in excess of 60 mph and hail up to and over an inch in
diameter the primary severe weather threat. An isolated tornado
also remains possible. In addition, any storms that do form will
be capable of producing brief periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday afternoon, as well
as Sunday afternoon into early next week.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers, spotter activation may be required later this
afternoon and evening.

&&

For more information visit http://weather.gov/gaylord.

msb

In the hours before

Local storm report, Jul 6, 6:26 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 WSW CLEAR LAKE        44.40N 84.29W
07/06/2017                   OGEMAW             MI   LAW ENFORCEMENT

            POWER LINES DOWN ON THE SOUTH SIDE OF CLEAR
            LAKE.

&&

MJG
Local storm report, Jul 6, 6:29 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 SE HIGGINS LAKE       44.44N 84.71W
07/06/2017                   ROSCOMMON          MI   TRAINED SPOTTER

            SEVERAL TREES AND LIMBS DOWN ALONG THE
            SOUTHWEST SIDE OF HIGGINS LAKE.

&&
Local storm report, Jul 6, 6:30 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NE SKIDWAY LAKE       44.20N 84.03W
07/06/2017                   OGEMAW             MI   LAW ENFORCEMENT

            REPORT OF TREE AND POWER LINE DOWN ON CAR.
            TIME ESTIMATED.

&&

ALM
Local storm report, Jul 6, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     1 NW ROSCOMMON          44.51N 84.61W
07/06/2017                   ROSCOMMON          MI   TRAINED SPOTTER

            TREE DOWN IN 200 BLOCK OF SHIRLEY LANE. TIME
            ESTIMATED.

&&
Local storm report, Jul 6, 7:34 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
734 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     5 SE RIFLE RIVER STATE  44.35N 83.93W
07/06/2017                   OGEMAW             MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR SAGE LAKE.

&&

MJG
Local storm report, Jul 6, 7:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     LUPTON                  44.43N 84.02W
07/06/2017                   OGEMAW             MI   PUBLIC

            TREE UPROOTED. REPORT RELAYED VIA SOCIAL
            MEDIA. TIME ESTIMATED.

&&

MJG

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:15 PM EDTSevere Thunderstorm WarningAPXRoscommon45 min
Jul 6, 9:41 PM EDTSpecial Weather StatementAPXGladwin49 min
Jul 6, 11:03 PM EDTSpecial Marine WarningAPX57 min
Jul 6, 11:20 PM EDTSpecial Weather StatementAPXBenzie40 min
Jul 7, 12:29 AM EDTSpecial Weather StatementAPXChippewa31 min
Jul 7, 2:51 PM EDTSpecial Weather StatementAPX39 min
Jul 7, 4:31 PM EDTSpecial Weather StatementAPXIosco44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.